Medications that cause a metallic taste in the mouth

Written by cl hendricks
  • Share
  • Tweet
  • Share
  • Email

There are several reasons a person may notice a metallic taste in their mouth. Sometimes a tooth infection or bacteria in the mouth's mucus membrane are the cause. Several medications also can bring on this strange side effect. It is always important to understand all the side effects of any drug you are taking to know if you should contact your physician about your particular prescriptions.

Other People Are Reading

Dysgeusia

The medical term for changes in taste is dysgeusia. Medications often bring on dysgeusia by altering the way the body detects food, giving it bitter, salty or metallic taste. This annoying side effect is common among older patients as they frequently take several medications. Once the medication is discontinued, these taste sensations usually will disappear.

Antibiotics

Antibiotics are frequently the cause of a metallic taste. The following antibiotics sometimes cause a metallic taste: Ampicillin, a member of the penicillin group and a treatment for common bacteria causing infections such as bladder infections and ear infections; tetracycline treats infections and acts to control acne; and bleomycin, an injectable medication is used in chemotherapy treatment. Cefamandole, kills bacteria and prevents their growth, while levofloxacin treats infections and is used following anthrax exposure. Lincomycin is used for serious infections and works by preventing production of proteins needed by certain bacteria.

Blood Pressure Medications

As a major segment of the population ages, prescription of blood pressure and blood thinner medications is becoming more common. ACE inhibitors such as captopril and enalapril are in this group of drugs. ACE means angiotensin-converting enzyme. Captopril and enalapril are both used to treat congestive heart failure, high blood pressure and to improve the odds of surviving a heart attack. Diltiazem is a channel blocker medication used to slow the heart's rhythm and to treat angina and high blood pressure. These are all known to produce a metallic taste side effect.

Thyroid and Diuretics

Some thyroid drugs also produce a metallic taste. Carbimazole is a drug used to treat hypothyroidism and thyroid inflammation. Methimazole is also prescribed for an overactive thyroid grand or in preparation for thyroid surgery. Amiloride is a diuretic that is often prescribed to restore potassium levels by restricting how much sodium the body absorbs. Amioloride also causes food to have a metallic taste.

Muscle Relaxers

Several muscle relaxers can affect the taste of food or produce a residual metallic taste. Baclofen is prescribed for muscle spasms often caused by multiple sclerosis. Another muscle relaxant with the same side effect is chlormezanone, a sedative and muscle relaxant.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.